Patients Must 'Be In Tune' With Bodies to Recognize Immunotherapy Side Effects

November 13, 2019

A nurse practitioner explains why it is key for patients with lung cancer being treated with immunotherapy to be aware of the treatment’s potential side effects.

It is key for patients with lung cancer who are being treated with immunotherapy to be aware of the treatment’s potential side effects, although rare, and if symptoms appear to be worsening, according to Beth Eaby-Sandy.

“It is important to recognize that you are receiving immunotherapy and not other types of cancer treatment,” Eaby-Sandy, a nurse practitioner at the Abramson Cancer Center at the University of Pennsylvania in Philadelphia, said during CURE®’s patient-focused sessions, held in tandem with the 14th Annual PER® New York Lung Cancers Symposium.

For example, she added, immunotherapy is a drug that is designed to kill cancer cells, whereas chemotherapy seeks out cells in the body that have characteristics of rapid growth and division and targeted therapies seek to identify a cell target that has been uniquely identified in a patient’s particular tumor that is driving cancer growth.

With this, immunotherapy harnesses a patient’s own immune system to recognize and kill the cancer by either stimulating the immune system or by stopping the cancer from eluding the immune system.

“Sometimes by allowing a bunch of angry T-cells to ravage your cancer, they sometimes can’t distinguish what is cancer, and they act on other body systems or organs,” Eaby-Sandy explained, adding that this, in turn, causes inflammation.

Pneumonitis, or inflammation of the lung tissue, can cause difficulty breathing, especially upon exertion, and may occur within 24-48 hours after treatment. If can also cause a drop in pulse ox, a dry or irritated cough and, at times, chest pain.

While this side effect can occur in 13-17% of patients, Eaby-Sandy noted that patients should be evaluated immediately. If confirmed to be pneumonitis, health care providers would want to start the patient on high doses of prednisone.

Colitis, or inflamed bowels, can include diarrhea or an increase in the number of stools a patient has per day; blood or mucus that is visible in stool; or abdominal pain and/or cramping. This side effect can occur in 2-4% of patients treated with immunotherapy; however, it is more common in patients who are receiving Yervoy (ipiliumumab), especially when it is combined with Opdivo (nivolumab), Eaby-Sandy said.

Similar to pneumonitis, patients should be evaluated immediately, and if confirmed, would be treated with high doses of prednisone or other steroids given intravenously.

Inflamed thyroids can lead to hypothyroidism (the thyroid has been disabled by the attack of the T cells and doesn’t secrete the hormone thyroxine that is critical to one’s body) or hyperthyroidism (the thyroid is under attack by the T cells but it is fighting back and over-secreting thyroxine).

Eaby-Sandy noted that once immunotherapy has disabled the thyroid gland, it is permanent. Therefore, the patient will not regain thyroid function and will be on levothyroxine, which replaced thyroxine, for life.

Nephritis, or an inflamed kidney, occurs when the T cells attack the organ causing the kidneys to lose function. This only occurs in about 2% of patients being treated with immunotherapy.

Hepatitis, or an inflamed liver, is not to be confused with bacterial or viral hepatitis like hepatitis A, B or C, and only occurs in 2% of patients. Eaby-Sandy noted that this side effect is typically caught quickly with blood tests and patients should regain adequate liver function.

Dermatitis, or inflammation of the skin, can be minor and include a red, bumpy, itchy rash, usually on arms or legs; eczema or psoriasis — both autoimmune skin conditions; or a rare, severe reaction like Bullous pemphigoid or Steven-Johnson Syndrome.

In addition, while only occurring in 1% of patients being treated with immunotherapy, the Adrenal glands or the pituitary gland, as well as the pancreas may also become inflamed.

“Be in tune with your body and note your baseline and if something is worsening or off,” Eaby-Sandy recommended. “Know the correct phone number to call for your doctor’s office, especially an after-hours phone number. Don’t be afraid of immunotherapy. It is relatively very well tolerated and they majority of the uncommon side effects can be easily managed.”


x